Abnormal taste (Dysgeusia)

What is abnormal taste?
Abnormal taste (Dysgeusia)

Abnormal taste or Dysgeusia is a condition where a person’s perception of taste is altered. Some people have taste changes during or after cancer treatment. Here are some common taste changes:

  • Foods may taste differently than before, especially bitter, sweet, and/or salty foods.
  • Some foods may taste bland.
  • Every food may have the same taste.
  • You may have a metallic or chemical taste in your mouth, especially after eating meat or other high-protein foods.

Taste changes can lead to appetite loss (anorexia) and weight loss. It can cause a strong dislike of certain foods, also called food aversions.

How bad is my dysgeusia?

Mild: Altered taste but no change in diet

Moderate to severe: Altered taste with change in diet (e.g., oral supplements); noxious or unpleasant taste; loss of taste

How to manage mild dysgeusia?
  • Choose foods that smell and taste good.
  • If you are sensitive to smells, get rid of cooking odors. Use an exhaust fan. Cold or room-temperature foods smell less.
  • Eat cold or frozen foods, which may taste better than hot foods. However, avoid cold foods if you are receiving chemotherapy with oxaliplatin (Eloxatin).
  • Use plastic utensils and glass cookware to lessen a metallic taste.
  • Try sugar-free gum or hard candies with mint, lemon, or orange flavors.
  • Avoid red meats. Try protein sources like poultry, eggs, fish, peanut butter, beans, or dairy products.
  • Marinate meats in fruit juices, sweet wines, salad dressings, or other sauces.
  • Flavor foods with herbs, spices, sugar, lemon, or sauces.
  • Avoid eating 1 to 2 hours before and up to 3 hours after chemotherapy.
  • Rinse your mouth with a salt and baking soda solution before meals. Mix ½ teaspoon of salt and ½ teaspoon of baking soda in 1 cup of warm water. It may help stop bad tastes in the mouth.
  • Keep a clean and healthy mouth by brushing frequently and flossing daily.
How to manage moderate to severe dysgeusia?

Seek immediate medical care if you have dysgeusia along with other serious symptoms including:

  • Difficulty breathing
  • High fever (higher than 101 degrees Fahrenheit)
  • Loss of weight
  • Other sensory loss, such as sight, hearing or smell
What causes dysgeusia or abnormal taste?
  • Medications to treat cancer. Taste changes are a common side effect of chemotherapy.

    The following types of chemotherapy are commonly known to cause taste changes:
  • Other medicines. Medicines used to treat side effects can cause taste changes, including:
    • Some opioids used to relieve pain, such as morphine
    • Antibiotics, used to treat infections
  • Radiation therapy. Radiation therapy to the neck or head can harm the taste buds and salivary glands, causing taste changes. It may also cause changes to the sense of smell. Changes to the sense of smell may affect how foods taste.Taste changes caused by radiation treatment usually start to improve 3 weeks to 2 months after treatment ends. Taste changes may continue to improve for about a year. If salivary glands are harmed, then the sense of taste may not fully return to the way it was before treatment.
  • Other causes. Other causes of taste changes can include:

Did you like this content?

Tell us how we can improve this post?